Thunderstorm Wind, Harvey
- When
- March 29, 4:47 PM CST to 4:48 PM CST
- Where
- Harvey County, 1.76 mi NE of Newton Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.070, -97.260
An estimated 60 mph wind gust occurred.
Scattered thunderstorms moved across south central Kansas during the evening into early overnight hours of March 29th, 2022. Some of the storms produced mainly gusty and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered thunderstorms moved across south central Kansas during the evening into early overnight hours of March 29th, 2022. Some of the storms produced mainly gusty and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 29, 1:48 PM CST, 2 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 248 PM CDT Tue Mar 29 2022 .SHORT TERM...(This evening through Friday night) Issued at 246 PM CDT Tue Mar 29 2022 Bottom Line Up Front: Extreme fire danger in the western counties, high wind warning with gusts up to 70 mph possible creating very dangerous fire conditions. Thunderstorms, some severe will develop tonight along and east of the turnpike. Best chance for severe weather will be from the Flint Hills east. Discussion: A powerful spring storm system is churning through the CWA this afternoon with strong WAA and moisture transport pouring into the central and eastern portions of the CWA. A distinct dry line is already moving into the western portions of the CWA with Tds in the 30s to upper 20s in Russell and Barton Counties. Further east, Tds are in the mid to upper 50 and may push 60 in far southeast Kansas this afternoon. This creates for two main areas of concern for the short term. First fire weather will be a significant concern with the drier air and high surface winds this afternoon. This will likely create dangerous fire conditions with blowing dust as well (see the fire weather section for more details). Further east, thunderstorms are expected to develop later this afternoon and into the evening hours. There is a strong CAP in place at the moment which the WAA and moisture transport will eventually erode away. That said, it will take some time and thunderstorms may not develop until closer to sunset. Observed and forecast soundings depict hodographs with decent shear in the first 10Kft (0-3Km) that would allow for some decent thunderstorm development, then the next 10Kft to 20Kft (3-6Km) the shear is markedly destructive to thunderstorm development. The saving grace appears to be the the jet stream winds which are very strong. This profile lends to significant stretching in the convective column allowing for the development thunderstorms with some of them severe. Finally the orientation of the jet stream is parallel to the incoming cold front strongly indicates the primary thunderstorm mode will be linear with some discrete supercells possible to start. Once anvil seeding takes place, the atmosphere will transition to a QLCS mode. This configuration indicates the primary threat will be wind with hail up to quarters possible but much more likely in the early evening hours and an outside chance for a tornado. For early Wednesday morning, the short term model ensembles become a little mixed. Some are indicating a rather quick progression of rain with most areas east of the turnpike but a few others indicated a decent chance for some rain over much of south central and southeast Kansas during the night. The RAP/NAM families are leaning in this direction and do not shut the significant rain off until the front comes through later in the morning closer to 9Z time frame in Central Kansas and close to 12Z in Southeast Kansas toward dawn. Considering the uncertainty in the models runs, did not increase the QPF much but did delay the end time of the significant rain a few hours to compensate. At this time, CAA will return to the CWA bringing temperatures crashing down toward and a little below normal for this time of year. By mid to late morning, all areas of the CWA will see rapidly dropping temperatures. The upper level low will also becoming through the region and will keep the rain chances in the forecast through Wednesday. The main question pertains to amounts and will extend of the deformation zone's precipitation shield. Current indications are this rain will generally be light and scattered and will gradually come to and end by the mid to late afternoon for all areas. Winds will also remain rather brisk and may reach advisory criteria for a brief period of time. Thursday, the low pressure system will have exited the region and high pressure will remain. CAA will remain in place though and keep temperatures a little below normal for this time of year. This high pressure system will keep the rain chances out of the forecast to end the short term. Metzger .LONG TERM...(Saturday through Tuesday) Issued at 246 PM CDT Tue Mar 29 2022 The extended range looks to remain rather active with most of the ensemble families indicating a number of chances for rain and/or thunderstorms. The first opportunity will be Friday night with some showers or thunderstorms. The severe weather threat for this round looks minimal as all three ensemble families do not show enough moisture return flow nor the needed upper level support for it. That said, temperatures are likely to remain near or a little below normal for Friday and Saturday. Sunday, WAA will return and bring temperatures up some. By Sunday night, the next weather system will push through with the next chance for rain. The long range ensembles diverge at this point with the GFS the most bullish on rain but the ECMWF and the Canadian on the lighter side. Some thunder is possible but the orientation of system is not very favorable at this point. This system will again bring temperatures back down to normal for remainder of the extended range. Metzger && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1246 PM CDT Tue Mar 29 2022 Very strong southwest winds will develop in the wake of a dryline across central KS this afternoon and early evening impacting KRSL and KGBD. Southwest winds around 35 knots with gusts over 50 knots are likely. Blowing dust already showing up across southwest Kansas will be steered toward our area during the afternoon and early evening hours possibly impacting visibilities at times. Winds will shift to the northwest this evening behind an advancing cold front. This cold front will interact with a dryline allowing thunderstorms to develop across south central and southeast Kansas this evening. Some strong and severe storms with large hail and damaging winds will be possible through the evening hours possibly impacting KICT and KCNU through 04-06Z before the more robust activity diminishes. Some shower activity may linger through the morning hours before drier more stable air arrives during the afternoon hours. && .FIRE WEATHER... Issued at 246 PM CDT Tue Mar 29 2022 The strong low pressure system pushing its way through the region with an attendant low level jet across Southwest and Central Kansas is creating very dangerous fire weather conditions. Grassland fire danger indices across much of Central Kansas are in the extreme to catastrophic category this afternoon. The dry line, currently stretched across the Smokey Hills south to the Red Hills is the demarcation line for these fire weather conditions. Areas west of the dry line will see much drier conditions along with strong south to southwest winds in the 40-50 mph sustained with gusts up to 70 mph. These conditions will make fire behavior dangerous and difficult to control once a fire takes hold. Additionally, satellite is already showing blowing dust kicking up in Southwest Kansas moving to the northeast toward Central Kansas. The blowing dust has the potential of impacting visibility to the point of hampering fire fighting responses this afternoon and evening. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 43 52 32 57 / 60 40 0 0 Hutchinson 39 50 30 56 / 40 40 0 0 Newton 42 50 31 54 / 60 40 0 0 ElDorado 44 51 31 54 / 80 40 0 0 Winfield-KWLD 46 54 32 56 / 80 50 0 0 Russell 34 48 27 57 / 40 50 0 0 Great Bend 34 50 28 57 / 40 50 0 0 Salina 40 49 30 56 / 40 50 10 0 McPherson 40 49 29 55 / 40 50 0 0 Coffeyville 51 60 34 55 / 90 70 0 0 Chanute 50 58 34 53 / 90 70 0 0 Iola 49 58 34 52 / 90 70 0 0 Parsons-KPPF 50 59 33 54 / 90 70 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 10 PM CDT this evening for KSZ049-051>053- 067>072-082-083-091>096-098>100. Red Flag Warning until 10 PM CDT this evening for KSZ032-033- 047>053-067>070-082-083-091>094-098. High Wind Warning until 7 PM CDT this evening for KSZ032-033-047- 048-050. Wind Advisory from 7 PM to 10 PM CDT this evening for KSZ032-033- 047-048-050. && SHORT TERM...Metzger LONG TERM...Metzger AVIATION...MWM FIRE WEATHER...Metzger
Hazardous Weather Outlook National Weather Service Wichita KS 329 PM CDT Tue Mar 29 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 329 PM CDT Tue Mar 29 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Extreme to catastrophic grassland fire danger will impact the region this afternoon, with the most critical fire danger west of a line from Salina to Hutchinson to Anthony. Please refer to the Red Flag Warning for details. Strong southerly winds of 40 to 55 mph will impact the region today, strongest generally west of a line extending from Salina to Hutchinson to Anthony where peak gusts may approach 70 mph. South and east of this line, winds will be light but still strong averaging in the 25 to 35 mph range with wind gusts up to 50 mph. Please refer to the Wind Advisory and High Wind Warning for details. Scattered to numerous thunderstorms are expected this evening and overnight, mainly along and east of the Kansas Turnpike. The primary threat will be damaging wind gusts to 65 mph although a brief tornado and quarter sized hail cannot be ruled out. Locally heavy rain may result in ponding of water in low-lying areas, especially across portions of southeast Kansas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong northwest winds up to 40 mph are expected across the region Wednesday, strongest generally west of the Flint Hills. This may support some lower-end fire danger, especially for areas that do not see much precipitation tonight through Wednesday. Lingering showers and thunderstorms will impact southeast Kansas early Wednesday, but severe weather is not expected. A mix of rain and snow may impact portions of central and north- central Kansas early Wednesday, with a dusting of accumulation possible on grassy surfaces. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
434 PM CDT Tue Mar 29 2022
KSZ067-292215-
Reno KS-
434 PM CDT Tue Mar 29 2022
...A strong thunderstorm will impact portions of eastern Reno County
through 515 PM CDT...
At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Pretty Prairie, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hutchinson, South Hutchinson, Buhler, Haven, Pretty Prairie,
Partridge, Yoder, Willowbrook, Hutchinson Airport, Cheney State Park
and Cheney Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3817 9801 3817 9771 3785 9770 3773 9781
3773 9825
TIME...MOT...LOC 2134Z 227DEG 44KT 3788 9796
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
METZGERSpecial Weather Statement
National Weather Service Wichita KS
455 PM CDT Tue Mar 29 2022
KSZ067-068-082-083-292245-
Reno KS-Harvey KS-Sedgwick KS-Kingman KS-
455 PM CDT Tue Mar 29 2022
...A strong thunderstorm will impact portions of southeastern Reno,
western Sedgwick, southwestern Harvey and northern Kingman Counties
through 545 PM CDT...
At 455 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Pretty Prairie, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kingman, South Hutchinson, Haven, Mount Hope, Pretty Prairie, Yoder,
Murdock, Waterloo, Willowdale, Cleveland, Mt Vernon, Kingman Airport,
Cheney State Park and Cheney Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3748 9834 3802 9798 3798 9762 3774 9770
3773 9780 3747 9780
TIME...MOT...LOC 2155Z 228DEG 42KT 3768 9796
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
METZGERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT TUE MAR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM NON-TSTM WND GST RUSSELL AIRPORT 38.87N 98.82W
03/29/2022 M63 MPH RUSSELL KS ASOS
&&
KEVIN.DARMOFALSpecial Weather Statement
National Weather Service Wichita KS
504 PM CDT Tue Mar 29 2022
KSZ051-052-292245-
McPherson KS-Marion KS-
504 PM CDT Tue Mar 29 2022
...A strong thunderstorm will impact portions of southeastern
McPherson and northwestern Marion Counties through 545 PM CDT...
At 504 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Moundridge, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mcpherson, Hillsboro, Moundridge, Inman, Galva, Canton, Goessel,
Lincolnville, Ramona, Lehigh, Durham, Tampa, Lost Springs, Mcpherson
Airport, Roxbury, Marion Lake and Pilsen.
This includes Interstate 135 between Mile Markers 43 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and central Kansas.
&&
LAT...LON 3851 9693 3817 9738 3818 9789 3861 9749
3861 9693
TIME...MOT...LOC 2204Z 228DEG 42KT 3826 9762
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
METZGERSpecial Weather Statement
National Weather Service Wichita KS
532 PM CDT Tue Mar 29 2022
KSZ051-052-068-069-083-292315-
Butler KS-McPherson KS-Harvey KS-Marion KS-Sedgwick KS-
532 PM CDT Tue Mar 29 2022
...A strong thunderstorm will impact portions of southeastern
McPherson, northern Sedgwick, Harvey, northwestern Butler and
southern Marion Counties through 615 PM CDT...
At 532 PM CDT, Doppler radar was tracking a strong thunderstorm over
Halstead, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wichita, Newton, Park City, Valley Center, Bel Aire, Hesston, Maize,
Halstead, Marion, North Newton, Moundridge, Sedgwick, Colwich,
Peabody, Mount Hope, Whitewater, Florence, Kechi, Andale and Goessel.
This includes Interstate 135 between Mile Markers 13 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central, central and east central Kansas.
&&
LAT...LON 3817 9763 3847 9683 3809 9684 3779 9715
3774 9770
TIME...MOT...LOC 2232Z 228DEG 42KT 3800 9748
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
METZGERSpecial Weather Statement
National Weather Service Wichita KS
543 PM CDT Tue Mar 29 2022
KSZ082-292330-
Kingman KS-
543 PM CDT Tue Mar 29 2022
...A strong thunderstorm will impact portions of Kingman County
through 630 PM CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nashville, or 8 miles southeast of Isabel, moving northeast at 50
mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kingman, Nashville, Murdock, Waterloo, Willowdale, Zenda, Spivey,
Cleveland, Mt Vernon, Kingman Airport, Rago, Cheney Lake and Cheney
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.
&&
LAT...LON 3739 9846 3752 9847 3773 9827 3773 9781
3754 9781 3738 9820
TIME...MOT...LOC 2243Z 228DEG 42KT 3738 9845
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
METZGERThe Wichita radar (KICT), 49 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
6 thunderstorm wind, 5 hail. Local standard time, as filed.
An estimated 60 mph wind gust occurred.
Trained spotter reported one inch and larger tree limbs that were downed by a thunderstorm wind gust.
Nickel sized hail occurred.
Dime to nickel sized hail was estimated.
A report of up to nickel sized hail with quite a bit of smaller hail as well.
An estimated 60 mph wind gust occurred with the storm.
An estimated 60 mph wind gust occurred with this storm.
A public report of quarter sized hail.
Nickel sized hail was reported by law enforcement.
Emergency manager reported two trees were uprooted in town and blocking the road. A power pole was blown over, and some power lines were downed.
A trained spotter measured a 58 mph gust and reported dime sized hail too.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016946, 1016937, 1016944, 1016943, 1016942, 1016939, 1016940, 1016938, 1016936, 1016945, 1016941.